New York, 2001

Damaging Winds in New York, July 1, 2001

July 1, 2001 · NWS OKX · 8 events in 5 counties and zones

On Sunday, July 1st, a strong cold front approached southeast New York from the northwest during the late afternoon hours. As this front clashed with a warm, moist and very unstable air mass already in place, strong to locally severe thunderstorms developed and moved east-southeast across portions of southeast New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

On Sunday, July 1st, a strong cold front approached southeast New York from the northwest during the late afternoon hours. As this front clashed with a warm, moist and very unstable air mass already in place, strong to locally severe thunderstorms developed and moved east-southeast across portions of southeast New York. Damaging winds in excess of 50 mph caused numerous large trees to topple, and led to scattered power outages. Frequent cloud to ground lightning strikes also accompanied these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 1:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 1, 1:30 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT SUN JUL 1 2001

A STRONG UPPER TROF WILL MOVE ACROSS THE NORTHEAST TONIGHT AND THEN
MOVE ACROSS THE CANADIAN MARITIMES ON MONDAY. THE FLOW WILL THEN
BECOME ZONAL LATE MONDAY NIGHT AND TUESDAY. AT THE SURFACE...A COLD
FRONT WILL MOVE OFF THE COAST TONIGHT PRECEDED AND ACCOMPANIED BY
SCATTERED SHOWERS AND TSTMS. SOME OF THE TSTMS MAY BE SEVERE. MUCH
DRIER AND COOLER AIR WILL SPREAD OVER THE REGION LATE TONIGHT AND
MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY NIGHT AND MOVE
OFF THE MID ATLANTIC COAST ON TUESDAY. ANOTHER COLD FRONT WILL
APPROACH FROM THE WEST ON WEDNESDAY BRINGING A THREAT OF SHOWERS.
TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL LEVELS FOR THE
NEXT FEW DAYS. A SCA WILL REMAIN IN EFFECT FOR STRONG WINDS TONIGHT
INTO EARLY MONDAY.

.OKX...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338.

l

In the hours before

Special weather statement, Jul 1, 10:00 AM EST, 4 hours 35 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-012000-

SPECIAL WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1100 AM EDT SUN JUL 1 2001

...SEVERE WEATHER OUTBREAK POSSIBLE LATE THIS AFTERNOON AND
EVENING...

THE NATIONAL WEATHER SERVICE'S STORM PREDICTION CENTER HAS PLACED
MOST OF THE REGION UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS
FOR LATE THIS AFTERNOON AND EARLY TONIGHT.

THUNDERSTORMS WILL BE TRIGGERED AHEAD OF AND ALONG A STRONG COLD
FRONT APPROACHING FROM THE NORTHWEST. DAMAGING WINDS AND HAIL ARE
POSSIBLE LATE THIS AFTERNOON AND THIS EVENING.

THE THREAT OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD
FRONT WHICH IS EXPECTED AROUND 8 PM IN THE NEW YORK CITY METRO AREA
AND AROUND 10 PM ACROSS THE TWIN FORKS OF LONG ISLAND.

PEOPLE WITH ANY OUTDOOR ACTIVITIES PLANNED THIS AFTERNOON OR
EVENING...INCLUDING BOATING...ARE STRONGLY ADVISED TO PAY CLOSE
ATTENTION TO THE WEATHER. THE THUNDERSTORMS WILL BE MOVING QUICKLY
AND WILL GIVE LITTLE TIME TO GET TO SHORE.

NATIONAL WEATHER SERVICE SKYWARN SPOTTERS...AS WELL AS AMATEUR RADIO
OPERATORS...SHOULD BE READY TO RELAY REPORTS.

STAY TUNED TO NOAA WEATHER RADIO...YOUR FADVORITE MEDIA OUTLET OR
VISIT THE NWS WEB SITE AT WWW.NWS.NOAA.GOV/ER/OKX FOR THE LATEST
INFORMATION ON THIS UPCOMING HAZARDOUS WEATHER.
Local storm report, Jul 1, 12:15 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
115 PM EDT SUN JUL 01 2001

...DAMAGE REPORT FROM EARLY TODAY...

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    SOUTHAMPTON               NY   WIND DAMAGE
07/01/01   SUFFOLK                        SEVERAL LARGE TREES
                                          KNOCKED DOWN
                                          (TIME APPROX)

The radar

The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 1, 2:35 PM EST
Where
Orange County, Montgomery
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.517, -74.233

Thunderstorm Wind, Rockland

When
July 1, 2:55 PM EST
Where
Rockland County, Orangeburg
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.050, -73.967

Thunderstorm Wind, Suffolk

When
July 1, 3:05 PM EST
Where
Suffolk County, Huntington
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -73.400

Thunderstorm Wind, Putnam

When
July 1, 3:15 PM EST
Where
Putnam County, Lake Carmel
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.467, -73.667

Thunderstorm Wind, Nassau

When
July 1, 3:53 PM EST
Where
Nassau County, Syosset
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.833, -73.500

Thunderstorm Wind, Rockland

When
July 1, 4:00 PM EST
Where
Rockland County, Ramapo
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -74.167

Thunderstorm Wind, Suffolk

When
July 1, 4:15 PM EST
Where
Suffolk County, Riverhead
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -72.650

Thunderstorm Wind, Suffolk

When
July 1, 4:45 PM EST
Where
Suffolk County, Southampton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.900, -72.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259359, 5259360, 5259361, 5259362, 5259363, 5259364, 5259365, 5259366.